Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 153, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 5, 2019, 9:23 AM CDT for Isanti County, Kanabec County, Mille Lacs County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2019, 9:23 AM CDT (14:23 UTC)
- Expired
- Aug 5, 2019, 10:00 AM CDT
- In force
- 37 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Isanti County, MN, Kanabec County, MN, Mille Lacs County, MN
The radar
The Minneapolis radar (KMPX), 101 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 6:50 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1431 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
015
WUUS53 KMPX 051423
SVRMPX
MNC059-065-095-051500-
/O.NEW.KMPX.SV.W.0153.190805T1423Z-190805T1500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
923 AM CDT Mon Aug 5 2019
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southern Kanabec County in east central Minnesota...
Southeastern Mille Lacs County in east central Minnesota...
Northwestern Isanti County in east central Minnesota...
* Until 1000 AM CDT.
* At 923 AM CDT, a severe thunderstorm was located near Bock, or 19
miles northwest of Cambridge, moving east at 50 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Brunswick, Grasston, Bock, Stanchfield, Dalbo and Lewis Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4582 9314 4565 9314 4564 9315 4569 9360
4580 9359
TIME...MOT...LOC 1423Z 268DEG 45KT 4577 9347
HAIL...1.50IN
WIND...<50MPH
$$
ETA2 follow-up statements
632
WWUS53 KMPX 051432
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
932 AM CDT Mon Aug 5 2019
MNC095-051442-
/O.CAN.KMPX.SV.W.0153.000000T0000Z-190805T1500Z/
Mille Lacs MN-
932 AM CDT Mon Aug 5 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MILLE LACS COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
east central Minnesota.
LAT...LON 4582 9314 4565 9314 4564 9315 4568 9351
4580 9351
TIME...MOT...LOC 1432Z 268DEG 45KT 4577 9330
$$
MNC059-065-051500-
/O.CON.KMPX.SV.W.0153.000000T0000Z-190805T1500Z/
Kanabec MN-Isanti MN-
932 AM CDT Mon Aug 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR SOUTHERN KANABEC AND NORTHWESTERN ISANTI COUNTIES...
At 932 AM CDT, a severe thunderstorm was located over Brunswick, or
16 miles west of Pine City, moving east at 50 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Brunswick, Grasston, Stanchfield, Dalbo and Lewis Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4582 9314 4565 9314 4564 9315 4568 9351
4580 9351
TIME...MOT...LOC 1432Z 268DEG 45KT 4577 9330
HAIL...1.50IN
WIND...<50MPH
$$
ETA360
WWUS53 KMPX 051449
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
949 AM CDT Mon Aug 5 2019
MNC065-051459-
/O.CAN.KMPX.SV.W.0153.000000T0000Z-190805T1500Z/
Kanabec MN-
949 AM CDT Mon Aug 5 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KANABEC COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
east central Minnesota.
LAT...LON 4565 9314 4564 9315 4566 9332 4573 9330
4573 9314
TIME...MOT...LOC 1449Z 268DEG 45KT 4578 9299
$$
MNC059-051500-
/O.CON.KMPX.SV.W.0153.000000T0000Z-190805T1500Z/
Isanti MN-
949 AM CDT Mon Aug 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR NORTH CENTRAL ISANTI COUNTY...
At 949 AM CDT, a severe thunderstorm was located over Rock Creek, or
near Pine City, moving east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Stanchfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4565 9314 4564 9315 4566 9332 4573 9330
4573 9314
TIME...MOT...LOC 1449Z 268DEG 45KT 4578 9299
HAIL...1.00IN
WIND...<50MPH
$$
ETAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 5:21 AM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 5, 5:21 AM CDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 521 AM CDT Mon Aug 5 2019 .UPDATE...For 12Z Aviation discussion below && .SHORT TERM...(Today through Tuesday) Issued at 305 AM CDT Mon Aug 5 2019 The complex of thunderstorms over eastern North Dakota is forecast (with some amount of confidence) to hold together to reach west central and central Minnesota this morning. While there is uncertainty as to how robust this activity will be as it arrives this morning, there is cause for concern with respect to the threat for damaging winds as convection becomes more rooted in the boundary layer with daytime heating. Diurnal heating will also likely renew storm development along the cold front and any outflows from the morning convection. Mid-level lapse rates are short of impressive, but instability looks plentiful ahead of the front this afternoon, with dewpoints in the upper 60s/low 70s and MLCAPEs of 2500+ J/KG. Models also prog 35 knots of effective shear from south/east central MN into west central WI during the afternoon. Hi-res models hint at the development of an MCV as well, which would enhance the tornado threat. Could have some lingering storms this evening, but expect clearing overnight, with patchy fog development possible into Tuesday morning. Northwest flow aloft and more shortwave energy passing overhead could be conducive to scattered showers and thunderstorms on Tuesday- particularly during the afternoon. Have kept most areas dry at this point, but that may change with future forecast updates. .LONG TERM...(Tuesday night through Sunday) Issued at 305 AM CDT Mon Aug 5 2019 The long term has another cold front moving through the area Wednesday, followed by cooler and drier conditions which should last the remainder of the week. The secondary cold front drops southeast over the area Wednesday with some threat of strong to severe weather with models increasing MUCAPE to at least 1500 J/kg, Shear increasing to 40-45kts as the upper trough moves in, and best LI's of around minus 6. Mid level lapse rates around 6.5 C/km isn't particularly unstable but may be enough for some strong wind gusts and large hail in the afternoon. Again, the better chance of that would be Wednesday afternoon across about the southern half of the area. Cooler and drier air returns under high pressure for late in the week. Afternoon highs in the 70s, overnight lows in the 50s and dewpoints in the pleasant 50s. Deterministic models build the western CONUS ridge into the weekend with MN remaining on the eastern flank of the ridge. We will become vulnerable to periodic short waves as the warmer air tries to make a return. The better chance appears to moves in late in the weekend(Sunday) at this point. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 522 AM CDT Mon Aug 5 2019 Showers and thunderstorms will overspread the area today. Followed the HRRR timing the most closely, which centers the convective threat in the 15Z-22Z time frame. Associated conditions with showers/thunderstorms will be MVFR, but overall VFR will prevail. Clearing skies tonight in combination with calm winds and recent rainfall will likely lead to fog development overnight into Tuesday morning, mainly from southern MN into west central WI. KMSP...The window for timing of thunderstorms still looks highest between 17Z and 21Z. /OUTLOOK FOR KMSP/ Tue...VFR. NW wind 5-10 kts. Wed...VFR. Chc -TSRA. W/SW wind 5-10 kts. Thu...VFR. NW wind 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...LS LONG TERM...DWE AVIATION...LS
Hazardous weather outlook, Aug 5, 3:31 AM CDT, 5 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 331 AM CDT Mon Aug 5 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 060845- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 331 AM CDT Mon Aug 5 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Strong to severe thunderstorms are likely today. The greatest threat is located south of a line from near Ladysmith Wisconsin, to the Twin Cities and Redwood Falls. The primary threat is damaging winds. Large hail, heavy rainfall and a couple tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional strong to severe thunderstorms are possible on Wednesday. Damaging winds and large hail are the primary threats. Thunderstorms are possible Saturday and Sunday. The severe weather risk is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed today.
In the hours before
Special weather statement, Aug 5, 7:11 AM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
711 AM CDT Mon Aug 5 2019
MNZ042-051245-
Todd-
711 AM CDT Mon Aug 5 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN TODD
COUNTY...
At 710 AM CDT, strong thunderstorms were clustered over Verndale, or
36 miles northeast of Alexandria, moving east at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Staples, Browerville, Clarissa, Eagle Bend, Staples Airport, Bertha,
Hewitt and Philbrook.
This includes the following highways...
U.S. Highway 10 in Minnesota between mile markers 103 and 114.
U.S. Highway 71 between mile markers 195 and 219.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4637 9474 4635 9470 4635 9468 4636 9467
4635 9466 4628 9465 4608 9465 4608 9466
4611 9514 4637 9516
TIME...MOT...LOC 1210Z 269DEG 23KT 4636 9501
DWESpecial weather statement, Aug 5, 7:32 AM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
732 AM CDT Mon Aug 5 2019
MNZ041-042-051315-
Douglas-Todd-
732 AM CDT Mon Aug 5 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN DOUGLAS
AND CENTRAL TODD COUNTIES...
At 732 AM CDT, strong thunderstorms were clustered near Parkers
Prairie, or 13 miles northeast of Alexandria, moving east at 40 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Alexandria, Long Prairie, Browerville, Carlos, Swanville, Miltona,
Belle River, Rose City and Clotho.
This includes U.S. Highway 71 between mile markers 183 and 194.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4608 9465 4591 9464 4595 9547 4611 9539
4611 9523
TIME...MOT...LOC 1232Z 271DEG 34KT 4608 9523
DWESpecial weather statement, Aug 5, 8:32 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
832 AM CDT Mon Aug 5 2019
MNZ043>045-051415-
Morrison-Mille Lacs-Kanabec-
832 AM CDT Mon Aug 5 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
KANABEC...MILLE LACS AND SOUTHEASTERN MORRISON COUNTIES...
At 832 AM CDT, strong thunderstorms were clustered over Vineland, or
9 miles southwest of Mille Lacs Lake, moving east at 35 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Mille Lacs Lake, Pierz, Onamia, Isle, Ogilvie, Wahkon, Lastrup,
Vineland, Morrill, Buckman, Genola and Hillman.
This includes U.S. Highway 169 between mile markers 197 and 229.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Mille Lacs, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4624 9343 4615 9343 4615 9339 4583 9343
4582 9423 4616 9397 4616 9381 4624 9381
4625 9357
TIME...MOT...LOC 1332Z 279DEG 31KT 4618 9378
ETASpecial weather statement, Aug 5, 8:54 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
854 AM CDT Mon Aug 5 2019
MNZ045-051430-
Kanabec-
854 AM CDT Mon Aug 5 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT KANABEC COUNTY...
At 854 AM CDT, strong thunderstorms were clustered near Wahkon, or 20
miles southeast of Mille Lacs Lake, moving east at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Mora, Ogilvie, Quamba, Knife Lake, Mora Airport and Warman.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4598 9306 4598 9314 4583 9314 4583 9351
4585 9352 4598 9352 4598 9343 4615 9343
4616 9341 4616 9306
TIME...MOT...LOC 1354Z 268DEG 38KT 4606 9349
ETAThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:11 AM CDT | Special Weather Statement | MPX | Todd | 34 min |
| Aug 5, 7:32 AM CDT | Special Weather Statement | MPX | Todd | 43 min |
| Aug 5, 8:32 AM CDT | Special Weather Statement | MPX | Mille Lacs | 43 min |
| Aug 5, 8:54 AM CDT | Special Weather Statement | MPX | Kanabec | 36 min |
| Aug 5, 9:47 AM CDT | Special Weather Statement | MPX | Redwood | 43 min |
| Aug 5, 9:56 AM CDT | Special Weather Statement | MPX | Chisago | 34 min |
| Aug 5, 11:16 AM CDT | Special Weather Statement | MPX | McLeod | 29 min |
| Aug 5, 11:29 AM CDT | Severe Thunderstorm Warning | MPX | McLeod, Renville, Sibley | 31 min |
| Aug 5, 11:57 AM CDT | Special Weather Statement | MPX | Carver, McLeod | 33 min |
| Aug 5, 12:19 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Wright | 41 min |
| Aug 5, 12:50 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Ramsey | 40 min |
| Aug 5, 1:13 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Hennepin, Ramsey, Washington | 47 min |
| Aug 5, 1:18 PM CDT | Special Weather Statement | MPX | Ramsey | 42 min |
| Aug 5, 1:43 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Washington | 47 min |
| Aug 5, 3:06 PM CDT | Special Weather Statement | MPX | Sherburne | 24 min |
| Aug 5, 3:40 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Wright | 35 min |
| Aug 5, 4:08 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 37 min |
| Aug 5, 4:15 PM CDT | Special Weather Statement | MPX | Wabasha | 30 min |
| Aug 5, 4:17 PM CDT | Special Weather Statement | MPX | Carver, Hennepin, Ramsey, Washington | 43 min |
| Aug 5, 4:31 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Scott | 29 min |
| Aug 5, 4:32 PM CDT | Special Weather Statement | MPX | Steele | 28 min |
| Aug 5, 4:36 PM CDT | Severe Thunderstorm Warning | MPX | Steele | 24 min |
| Aug 5, 4:44 PM CDT | Special Weather Statement | MPX | Faribault | 46 min |
| Aug 5, 4:46 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice, Scott | 44 min |
| Aug 5, 4:58 PM CDT | Special Weather Statement | MPX | Freeborn | 47 min |
| Aug 5, 5:19 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 41 min |
| Aug 5, 5:44 PM CDT | Special Weather Statement | MPX | Watonwan | 46 min |
| Aug 5, 5:55 PM CDT | Special Weather Statement | MPX | Martin | 95 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.